Frequently Asked Questions
About chemotherapy-induced peripheral neuropathy
Your peripheral nerves carry messages from your body (e.g., the feet and hands) to your brain. These nerves control the movement of your arms and legs, and the sensations you feel on your skin. Chemotherapy can sometimes damage these peripheral nerves and, when it does, it’s called chemotherapy-induced peripheral neuropathy or CIPN.
In CIPN, neuropathy means a condition or a disease involving the peripheral nervous system. This involves damage to the long cables called axons that nerve cells, called neurons, possess. These axons are similar to electrical wires that power our homes.
You may feel any of the following symptoms in your hands, feet, or body:
- Pain in your body that is there all the time or that may come and go.
- Pins and needles, tingling, or a feeling of an electric-like pain,
- Numbness, shooting, or burning pains in your hands or feet.
These symptoms can occur at the beginning, middle, and end of chemotherapy, or even after it is complete.
Taxane and platinum based chemotherapy drugs are most frequently associated with symptoms of CIPN. However several other chemotherapy regimens such as vinca alkaloids and proteasome inhibitors can cause this side effect as well. Common taxane drugs include taxol (paclitaxel), taxotere (docetaxel), and abraxane (albumin-bound paclitaxel). Common platinum drugs include cisplatin, carboplatin, and oxaliplatin.
Many different cancer types are treated with drugs that may cause CIPN, and your likelihood of receiving one of those drugs depends on different variables, such as the stage and grade of the cancer or whether it’s a first-time diagnosis or a recurrence of your cancer. Generally speaking, it is not possible to predict whether a patient on chemo will experience CIPN.
There is no definitive answer for when you may experience CIPN and it varies from patient to patient. Some people develop CIPN by the time they start their second dose of chemo and for other patients CIPN occurs much later on, possibly even after treatment is completed.
Between 40%-60% of patients report experiencing CIPN during chemotherapy.
The mechanisms that cause CIPN are poorly understood. It has been proposed that the toxic effects of chemotherapy might be causing damage to some of the nerves that send signals to your brain. These FAQs stem from a Columbia research project, funded by the Thompson Family Foundation, which aims to:
- Gain a better understanding of how and why CIPN happens
- Discover why it happens to some patients and not others
- Develop more effective treatments for CIPN
If you begin to feel any CIPN symptoms let your physician or nurse know as early as possible. Information about the severity and frequency of your symptoms may help your provider know how best to change your chemotherapy regimen.
Currently there is no gold standard for CIPN treatment. However certain drugs have shown some degree of effectiveness. Ongoing research is also asking whether other interventions such as acupuncture are effective. Among these are antidepressants, anti-seizure drugs, patches or creams and opioids. Researchers hope to gain a better understanding of what is causing CIPN so that they can develop more effective treatments.
Currently, we do not have good data on what percentage of patients experience complete symptom resolution, and how long it takes for their symptoms to resolve. For many patients, CIPN goes away, but for others, it continues even after treatment is done.
Our research teams are looking at the skin and blood cells to see if there are any particular components that could predispose a patient to developing neuropathy.
I might be interested in taking part in a clinical trial. Where can I find more information on this?
For information on taking part in a clinical trial, please contact Isadora Barbot at email@example.com or call 212-305-3609.